Alert archive / California / Flash Flood Warnings in 1996

Flash Flood Warning 40, NWS Las Vegas, NV

September 4, 1996San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 4, 1996, 7:03 PM PDT for San Bernardino County, California. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 1996, 7:03 PM PDT (02:03 UTC)
Expired
Sep 4, 1996, 8:00 PM PDT
In force
57 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLAS 050205
FFWLAS
CAC071-050300-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
703 PM PDT WED SEP 4 1996
 
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
EFFECTIVE UNTIL  800 PM PDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS......
 
IN EAST CALIFORNIA
 
   ...EAST CENTRAL SAN BERNARDINO COUNTY
 
AT 7 PM...LAS VEGAS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
ABOUT 20 MILES SOUTHWEST OF NEEDLES. THE THUNDERSTORM WAS MOVING
TO THE NORTHEAST AT 10 MPH AND WILL AFFECT THE NEEDLES AREA DURING
THE NEXT HOUR.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
KOSIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 2:47 PM PDT, 4 hours 16 minutes earlier.

Area forecast discussion, Sep 4, 2:47 PM PDT, 4 hours 16 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
245 PM PDT WED SEP 4 1996

ISOLD SHWRS/TSTMS ATTM CONFINED TO XTRM SRN NV/NW AZ.  OTHW P/C
SKIES ACRS S CNTRL NV IN AREA OF UVV AHD OF PAC NW TROF.  WND ADV
WORKING OUR WELL...TST SITE WNDS GUSTED TO AS HI AS 45 MPH SO FAR.
AGN MDLS SIMILAR IN SWINGING STG VORT CNTR THRU NRN CA TNGT.  SYS
WKNS/SHEARS NEWD ACRS NRN ROCKY MTN STATES THU/FRI.  AGN DILEMMA IS
WHERE LOW LVL MSTR ACRS CO RVR WILL ALIGN NXT TWO DAYS.  HAVE
DISCOUNTED ETA ATTM AS BLV LOW LVL MSTR INTRUSION TO FAR W INTO SRN
NV UNDR STRENGTHENING SWLY FLO.  LIKE THE IDEA OF THE NGM OF
KEEPING AXIS OF MSTR/INSTABILITY ALIGNED N-S ALNG ERN (BRDR WITH
UT/AZ.  LATER SHFTS WL NEED TO WATCH FOR POSSIBLE FLUCTUATIONS IN
MSTR BNDRY FRI.  OTHW HGHTS/THKN FALL FOR COOLER TEMPS...WNDS WILL
SUBSIDE THRU THE PD AS GRADIENTS RELAX AS TROF WKNS.  LAS 0000.
PIERCE

In the hours before

Special weather statement, Sep 4, 2:46 PM PDT, 4 hours 17 minutes before
NVZ009-AZZ002-042350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
246 PM PDT (246 PM MST) WED SEP 4 1996

...STRONG THUNDERSTORMS NEAR WILLOW BEACH IN LAKE MEAD RECREATION
   AREA...

AT 240 PM...LAS VEGAS DOPPLER RADAR INDICATED VERY STRONG
THUNDERSTORMS EXTENDING FROM NEAR WILLOW BEACH SOUTHWEST TO
NEAR NIPTON CALIFORNIA.

THE THUNDERSTORMS WERE MVING TO THE NORTHEAST AT 15 MPH AND
WILL MOVE THROUGH THE WILLOW BEACH AREA DURING THE NEXT HOUR.
THE THUNDERSTORMS ARE CAPABLE OF PRODUCING BRIEF LOCALLY HEAVY
RAIN...SMALL HAIL AND WIND GUSTS TO NEAR 50 MPH.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE $TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

KOSIER
Special weather statement, Sep 4, 4:22 PM PDT, 2 hours 41 minutes before
NVZ009-AZZ002-050015-

SPECIAL WEATHER STATEMENT...UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
420 PM PDT/MST WED SEP 4 1996

...ISOLATED STRONG THUNDERSTORMS OVER EXTREME SOUTHERN NEVADA AND
NORTHWEST ARIZONA...

AT 415 PM...LAS VEGAS DOPPLER RADAR DETECTED ISOLATED STRONG
THUNDERSTORMS WITHIN THE LAKE MEAD NATIONAL RECREATION AREA OF
EXTREME SOUTHERN NEVADA AND NORTHWEST ARIZONA.  THE STRONGEST
THUNDERSTORM WAS CROSSING LAKE MOHAVE...BETWEEN WILLOW BEACH AND
COTTONWOOD COVE.  STORM MOVEMENT IS TO THE NORTHEAST AT 20 MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING LOCALLY HEAVY RAINS AND
GUSTY WINDS.  AN EARLY STORM THAT PASSED OVER THE WILLOW BEACH
REGION PRODUCED AROUND THREEE TENTHS OFd AN INCH /0.31/ IN 40
MINUTES.

MOTORISTS TRAVELING ALONG HIGHWAY 93 BETWEEN HOOVER DAM AND KINGMAN
SHOULD BE PREPARED FOR BRIEF HEAVY RAINS AND PONDING OF WATER ON
THE HIGHWAY.

PIERCE
Special weather statement, Sep 4, 4:39 PM PDT, 2 hours 24 minutes before
CAZ019-050140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
439 PM PDT WED SEP 4 1996

...ISOLATED STRONG THUNDERSTORMS OVER CENTRAL SAN BERNARDINO
   COUNTY...

AT 435 PM...LAS VEGAS DOPPLER RADAR INDICATED ISOLATED VERY STRONG
THUNDERSTORMS OVER CENTRAL SAN BERNARDINO COUNTY JUST SOUTH OF
INTERSTATE HIGHWAY 40 NEAR THE TOWN OF AMBOY.  OTHER STRONG
THUNDERSTORMS WERE ALONG INTERSTATE 15 BETWEEN BARSTOW AND BAKER.

THE THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT 15 MPH.  THE
THUNDERSTORMS WILL DIMINISH SHORTLY AFTER SUNSET.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

KOSIER
Special weather statement, Sep 4, 5:51 PM PDT, 1 hour 12 minutes before
CAZ019-050255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
551 PM PDT WED SEP 4 1996

...SCATTERED VERY STRONG THUNDERSTORMS CONTINUE OVER SOUTHERN
   SAN BERNARDINO COUNTY...

AT 545 PM...LAS VEGAS DOPPLER RADAR INDICATED VERY STRONG
THUNDERSTORMS CONTINUING OVER SOUTH CENTRAL SAN BERNARDINO
COUNTY EXTENDING FROM NEAR INTERSTATE HIGHWAY 40 NEAR THE TOWN
OF ESSEX SOUTHWEST TO 25 MILES NORTHEAST OF TWENTYNINE PALMS.

MOVEMENT OF THE INDIVIDUAL CELLS IS NORTHEAST AT 20 MPH WHILE THE
AREA WAS MOVING TO THE EAST ABOUT 10 MPH.

IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A
STORM APPROACHES.  MOTORISTS SHOULD REMAIN ALERT FOR REDUCED
VISIBILITIES DURING DOWNPOURS OF RAIN.  STREETS MAY FLOOD QUICKLY.

STRONG GUSTY WINDS...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND
SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS.

KOSIER
Special weather statement, Sep 4, 6:17 PM PDT, 46 minutes before
NVZ009-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
615 PM PDT WED SEP 4 1996

...STRONG THUNDERSTORM DEVELOPS ACROSS EXTREME SOUTHERN NEVADA...

AT 610 PM PDT...LAS VEGAS DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM OVER THE MCCULLOUGH RANGE...8 MILES NORTHWEST OF
SEARCHLIGHT.  MOVEMENT WAS TO THE NORTHEAST AT 20 MPH.

MOTORIST TRAVELING HIGHWAY 95 BETWEEN BOULDER CITY AND SEARCHLIGHT
SHOULD BE PREPARED FOR LOCALLY HEAVY RAIN AND GUSTY WINDS.

THERE IS ALSO A CHANCE OF RESTRICTED VISIBILITY IN BLOWING DUST AND
SAND OFF THE DRY LAKE BED.

THE STORM WILL MOVE INTO THE LAKE MEAD NATIONAL RECREATION AREA
NEAR WILLOW BEACH WITHIN THE NEXT HALF HOUR.  BOATERS ON LAKE
MOHAVE SHOULD BEGIN TO SEEK SAFE HARBOR IMMEDIATELY.

PIERCE
Special weather statement, Sep 4, 6:53 PM PDT, 10 minutes before
NVZ009-CAZ019-050455-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
653 PM PDT WED SEP 4 1996

...WIDELY SCATTERED STRONG THUNDERSTORMS OVER EAST CENTRAL SAN
   BERNARDINO COUNTY CALIFORNIA AND EXTREME SOUTHERN NEVADA...

AT 645 PM...LAS VEGAS DOPPLER RADAR INDICATED WIDELY SCATTERED
STRONG THUNDERSTORMS OVER EXTREME SOUTHERN NEVADA EXTENDING INTO
SOUTHERN CALIFORNIA.  THE STRONGEST STORMS WERE LOCATED ABOUT FIVE
MILES SOUTH OF NEEDLES CALIFORNIA AND ALONG INTERSTATE HIGHWAY 15
IN EASTERN SAN BERNARDINO COUNTY FROM STATELINE SOUTHWEST TO NEAR
BAKER.  ANOTHER STRONG STORM WAS LOCATED IN EXTREME SOUTHERN
NEVADA BETWEEN SEARCHLIGHT AND COTTONWOOD COVE.

THE THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT 15 MPH.

SOME OF THESE STORMS MAY CONTAIN SMALL HAIL...GUSTY WINDS...DEADLY
LIGHTNING AND VERY HEAVY DOWNPOURS OF RAIN.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREA.SING WINDS...MOVE TO A PLACE OF SAFETY.
TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

KOSIER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:03 PM PDTSevere Thunderstorm WarningVEFSan Bernardino57 min

Nearby

Flash Flood Warnings in California, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.